Texas, 2013

Drought in Texas, April 1 to 30, 2013

April 1 to 30, 2013 · NWS OUN · 8 events in 8 counties and zones

With only a few rainfall events over western north Texas, drought conditions showed little improvement throughout the month of April.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With only a few rainfall events over western north Texas, drought conditions showed little improvement throughout the month of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 9:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 31, 9:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1057 PM CDT SUN MAR 31 2013

.DISCUSSION...
AVIATION DISCUSSION FOR THE 06Z TAFS IS BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE GENERALLY EXPECTED TO CONTINUE WITH
MVFR CONDITIONS DEVELOPING OVER NORTHWEST OKLAHOMA
AFTER 00Z.

THERE IS A LOW CHANCE FOR MVFR OR LOWER CONDITIONS WITH BR
NEAR KSPS AND KLAW 10-16Z...BUT DID NOT MENTION DUE TO LOW
CONFIDENCE OF OCCURRENCE.

MVFR CONDITIONS MAY BE NEAR KGAG AND KWWR AS EARLY AS 13Z...BUT
DID NOT MENTION UNTIL AFTER 03Z WHEN CONFIDENCE INCREASES.

ADDED VCTS AT KSPS AND VCSH AT KGAG AND KWWR AFTER 03Z. CHANCES
ARE TOO LOW TO MENTION BEFORE 03Z AT ANY SITE.

MBS

&&

.PREV DISCUSSION... /ISSUED 907 PM CDT SUN MAR 31 2013/

UPDATE...
FORECAST LOOKS GOOD SO NO CHANGES. COOLER OVERNIGHT WITH LIGHT
WINDS AND MOSTLY CLEAR SKIES. COLD FRONT WILL MAKE A RUN AT
NORTHERN PORTIONS OF THE FA MONDAY MORNING.

PREV DISCUSSION... /ISSUED 232 PM CDT SUN MAR 31 2013/

DISCUSSION...
A SURFACE FRONTAL BOUNDARY HAS PUSHED INTO CENTRAL TEXAS THIS AFTERNOON
WHERE STORMS HAVE FORMED NORTH OF THE HILL COUNTRY.  DRIER AIR
BEHIND THE FRONT HAS FILTERED INTO OKLAHOMA AND SKIES ARE GENERALLY
CLEAR. MAINLY LIGHT WINDS OVERNIGHT WILL ALLOW TEMPS TO DROP INTO
THE 40S AND LOWER 50S.  A FEW AREAS MAY SEE PATCHY FOG AND OR
HEAVY DEW BY MONDAY MORNING.

ANOTHER COLD FRONT WILL MOVE ACROSS OKLAHOMA AND NORTH TEXAS
MONDAY...WHILE AN UPPER LOW/TROUGH OVER CALIFORNIA MOVES SLOWLY
EAST.   COLDER AND DRIER AIR ON THE EASTERN SIDE OF THE SURFACE
HIGH SHOULD LIMIT PRECIP CHANCES MAINLY TO WESTERN OKLAHOMA
MONDAY INTO MONDAY NIGHT.  HOWEVER...BY TUESDAY...A WELL ESTABLISHED
BAROCLINIC ZONE AND INCREASING SOUTHERLY WINDS AROUND 8H...SHOULD
RESULT IN PERIODS OF RAIN/SHOWERS.  ELEVATED INSTABILITY NEAR
THE RED RIVER VALLEY SHOULD ALLOW FOR SOME THUNDER ACROSS SOUTHERN
PARTS OF THE FA.

PRECIP CHANCES SHOULD REMAIN FAIRLY HIGH TUESDAY NIGHT INTO WEDNESDAY
BEFORE THE UPPER TROUGH MOVES EAST OF THE SOUTHERN PLAINS BY EARLY
THURSDAY.

THE NAM IS COLDER THAN THE GFS AND SUPPORTS SOME POTENTIAL FOR
A RAIN/SNOW MIX...MAINLY ACROSS NORTHWEST OKLAHOMA. THE PREVIOUS
FORECAST HAS THIS MENTIONED AND WILL LEAVE AS IS.  ANY WINTER
PRECIP SHOULD HAVE LITTLE IF ANY IMPACT TO TRAVEL.

AFTER THURSDAY...THE WEATHER APPEARS DRY THROUGH THE END OF THE
WEEK INTO THE WEEKEND WITH A GRADUAL WARMING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  68  41  41 /   0  10  60  70
HOBART OK         47  70  41  43 /  10  20  70  70
WICHITA FALLS TX  50  76  47  51 /   0  10  60  70
GAGE OK           40  59  35  39 /  10  40  70  60
PONCA CITY OK     43  59  35  39 /   0  30  50  60
DURANT OK         48  76  48  51 /   0   0  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/17/17
Hazardous weather outlook, Mar 31, 11:14 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1214 PM CDT SUN MAR 31 2013

OKZ004>048-050>052-TXZ083>090-011300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1214 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SHOWERS OR THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SURFACE HIGH PRESSURE WILL CONTINUE TO SPREAD ACROSS THE
SOUTHERN PLAINS THIS AFTERNOON BEHIND THE COLD FRONT THAT
MOVED THROUGH EARLY THIS MORNING. THIS STABLE REGION OF
AIR WILL HINDER ANY THUNDERSTORM DEVELOPMENT FROM THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY APR 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A STRONG COLD FRONT WILL ENTER THE REGION ON MONDAY...INTRODUCING
CONTINUAL CHANCES FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH
WEDNESDAY AS THE FRONT LINGERS ACROSS THE REGION. A FEW STRONG
THUNDERSTORMS MAY BE POSSIBLE LATE MONDAY...PRIMARILY ACROSS
FAR SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY MORNING.

KURTZ

In the hours before

Local storm report, Mar 31, 6:54 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             4 N CROMWELL            35.40N 96.45W
03/30/2013  M1.25 INCH       SEMINOLE           OK   TRAINED SPOTTER

0730 PM     HAIL             1 NNW SEMINOLE          35.25N 96.66W
03/30/2013  M1.75 INCH       SEMINOLE           OK   TRAINED SPOTTER

            MEASURED AT PRIVATE RESIDENCE ON BRANDON DRIVE

0825 PM     HAIL             WEWOKA                  35.14N 96.50W
03/30/2013  M1.00 INCH       SEMINOLE           OK   FIRE DEPT/RESCUE

0943 PM     HAIL             5 S CALVIN              34.90N 96.25W
03/30/2013  M1.25 INCH       HUGHES             OK   TRAINED SPOTTER

            HAIL LASTED FOR 10 MINUTES

1130 PM     HAIL             3 SSE WARDVILLE         34.62N 96.01W
03/30/2013  E2.50 INCH       ATOKA              OK   TRAINED SPOTTER

            HAIL DAMAGED CARS AND COVERED THE GROUND FOR HOURS.

0246 AM     HAIL             3 W CANUTE              35.43N 99.33W
03/31/2013  M1.00 INCH       WASHITA            OK   TRAINED SPOTTER

            HAIL ACCUMULATED INTO DRIFTS

0320 AM     TSTM WND GST     BINGER                  35.31N 98.34W
03/31/2013  E60.00 MPH       CADDO              OK   FIRE DEPT/RESCUE

            STRONG WIND KNOCKED DOWN SEVERAL BRANCHES DOWN. NICKEL
            HAIL ALSO REPORTED.

0330 AM     HAIL             CORDELL                 35.30N 98.98W
03/31/2013  E1.00 INCH       WASHITA            OK   TRAINED SPOTTER

&&

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Archer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Archer forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

D3 (extreme) drought continued with persistent dry conditions.

Drought, Baylor

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued with persistent dry conditions.

Drought, Clay

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

D3 (extreme) drought continued with persistent dry conditions.

Drought, Foard

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Foard forecast zone
Reported by
Drought Monitor
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

D3 (extreme) drought continued with persistent dry conditions.

Drought, Hardeman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

D2 (severe) drought conditions were present at the beginning of the month, but had worsened to D3 (extreme) drought by the end of the month.

Drought, Knox

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued with persistent dry conditions.

Drought, Wichita

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

D4 (exceptional) drought conditions were present at the beginning of the month, but had improved slightly to D3 (extreme) drought by the end of the month.

Drought, Wilbarger

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Drought Monitor
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued with persistent dry conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439613, 439614, 439615, 439616, 439617, 439618, 439619, 439620.